Consult Doctors. Free.
Ask a doctor in Singapore. Get answers in 24 hours.
DxD will always be free for the first 1000 members who sign up.
Hi, I have been on isotretinoin given by a GP, and while I do see some results I am bothered by the advice given and would like to seek a second opinion.
According to the doctor, acne occurs due to oil on the skin. And as such, all skin care products should be avoided. In fact his 3 golden rules are:
- Wash your das 4 times a day with the prescribed cleanser – This I do not follow for fear of drying out my skin; I only cleanse twice a day.
- Do not touch your face.
- Do not apply anything on your face. This includes moisturizer, makeup, sunscreen masks – anything.
I understand that isotretinoin increases sun-sensitivity and also causes dryness and wonder if his advice is accurate. In addition, can make up really cause acne? Or is it fine to wear it as long as you remove it thoroughly at the end of the day?
Wash your face 4 times a day with the prescribed cleanser – This I do not follow for fear of drying out my skin; I only cleanse twice a day.
I do not know what is in his prescribed cleanser, so I’m unable to comment on his 4 times a day regime.
I personally think that cleansing twice a day is perfectly reasonable, and I do that myself too.
I’d rather suspect that the cleanser has some type of a moisturizing/sunblock component in it too – which is why he’s told you to stay off moisturizers and sunblock otherwise completely. You should probably check this out with him the next time.
Do not touch your face.
This is correct advise. Acne is caused by too much sebum production, dead skin cells, and p. acnes bacteria clogging up your pores.
Touching can trigger an outbreak by spreading the p. acnes bacteria around inadvertently.
Isotretinoin will cause your face to “dry up” and produce much less oil, so I’d say that touching your face will be much less of a factor in triggering a breakout in the coming months.
You should probably start seeing good results and much less acne after 30 days – which is normally how long the drug takes to reach therapeutic effect.
Do not apply anything on your face. This includes moisturizer, makeup, sunscreen masks – anything.
As above, I suspect the cleanser he gave you is some sort of an all-in-one. Isotretinoin is known to be very drying on skin and lips, so its standard to use a non-comedogenic moisturizer and good lip balm.
Aquaphor is a good choice as a lipbalm.
It’s also normal to use a sunscreen while on Accutane (and in fact, 100% of the time even while off it to prevent skin aging/skin cancer)
I understand that isotretinoin increases sun-sensitivity and also causes dryness and wonder if his advice is accurate.
Yes, this is correct on both counts.
In addition, can make up really cause acne?
Yes! As explained above, gunk + bacteria that clogs up your pores causes acne.
With make up, you are just adding one more factor to the mix to clog up your pores even more (not to mention spreading the bacteria around once again).
If you must, choose one that’s suitable for acne-prone skin. Eg. oil-free, alcohol-free, non-comedogenic and with a water base.
Oil-based and ointment-based makeup are much more likely to clog pores.
Or is it fine to wear it as long as you remove it thoroughly at the end of the day?
Definitely remove at the end of the day to reduce your chance of a new outbreak the next morning!